Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 119, NWS State College, PA

July 27, 2014Cumberland County, Dauphin County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2014, 5:47 PM EDT for Cumberland County, Dauphin County, Perry County, Pennsylvania. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2014, 5:47 PM EDT (21:47 UTC)
Expired
Jul 27, 2014, 6:45 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cumberland County, PA, Dauphin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 103 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:35 PM EDTTSTM WND DMGMechanicsburg, PATREES AND WIRES DOWN.
Jul 27, 6:35 PM EDTTSTM WND GST 65Mechanicsburg, PA
Jul 27, 6:35 PM EDTHAIL 0.88Shiremanstown, PA
Jul 27, 6:36 PM EDTHAIL 0.7Mechanicsburg, PA
Jul 27, 6:45 PM EDTTSTM WND DMG1 E Shiremanstown, PANUMEROUS TREES AND WIRES DOWN EAST OF SHIREMANSTOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS51 KCTP 272147
SVRCTP
PAC041-043-099-272245-
/O.NEW.KCTP.SV.W.0119.140727T2147Z-140727T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 PM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHEASTERN PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 645 PM EDT

* AT 546 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS AROUND 
  60 MPH...AS WELL AS TORRENTIAL RAINFALL. THIS STORM WAS LOCATED 
  NEAR SCHLUSSER...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARRISBURG...CARLISLE...LOWER ALLEN...COLONIAL PARK...PROGRESS...
  MECHANICSBURG...CAMP HILL...NEW CUMBERLAND...LINGLESTOWN...ENOLA...
  STEELTON...LEMOYNE...PLAINFIELD...PAXTONIA...SCHLUSSER...LAWNTON...
  BOILING SPRINGS...WORMLEYSBURG...PENBROOK AND MARYSVILLE.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 217 AND 234.
 INTERSTATE 81 BETWEEN MILE MARKERS 42 AND 71.
 INTERSTATE 83 BETWEEN MILE MARKERS 41 AND 50.
 INTERSTATE 283 NEAR MILE MARKER 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.

PREPARE FOR LARGE HAIL. STAY SAFE INDOORS. CONSIDER MOVING
AUTOMOBILES INTO A GARAGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4014 7724 4028 7747 4053 7703 4045 7684
      4025 7678
TIME...MOT...LOC 2146Z 243DEG 13KT 4025 7722 

$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:10 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 27, 4:10 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SUN JUL 27 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL BRING A CHANCE OF SEVERE THUNDERSTORMS TO
THE AREA LATER TODAY AND THIS EVENING. LESS HUMID AIR WILL MOVE IN
MONDAY...WITH MUCH OF THE UPCOMING WEEK AVERAGING COOLER THAN
NORMAL.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CONVECTION MINIMUM SHOULD PERSIST THROUGH MID AFTERNOON UNTIL
SHORTWAVE RIDGE EXITS TO THE EAST. EDGED TEMPS FOR TODAY UPWARD AS
LIMITED CLOUDS ALLOWING LOW LEVELS TO WARM NICELY...88F AT
HARRISBURG AT 17Z.

LOOKING AHEAD...STILL A SOMEWHAT COMPLEX EVOLUTION OF EVENTS IN
STORE FOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT. AS MOISTURE
SURGES IN ALONG NOSE OF LOW LEVEL JET INTO W PA /DEWPOINT
INCREASES ON THE ORDER OF 5-8F/...COMBINED WITH SLIGHTLY HIGHER
THAN ANTICIPATED TEMPS AT THE SURFACE AND SLOWLY LOWERING HEIGHTS
AND STRONG JET STREAK AS TROUGH APPROACHES SHOULD BRING TSTM
DEVELOPMENT INTO W PA BY LATE AFTERNOON...EXTENDING EASTWARD ALONG
THE MOISTURE BOUNDARY FROM KDUJ-KUNV-KMDT AND SOUTHWARD. STORMS
WILL BE MOST NUMEROUS IN SW PORTION OF CWA...BUT ISOLATED ACTIVITY
EXPECTED GENERALLY ALONG PA TURNPIKE HEADING EASTWARD. THESE
STORMS COULD BECOME STRONG TO SEVERE /TAPPING INTO 1000-2000 J/KG
CAPE/ WITH ISO HAIL AND WIND DAMAGE...IN ADDITION TO BEING
POTENTIALLY SLOWER MOVERS THAT COULD PRODUCE LOCALIZED HEAVY
RAINS. IN NORTHEAST POART OF CWA...ACTIVITY SHOULD REMAIN MINIMAL
THROUGH THE DAYTIME HOURS.

BEHIND THIS INITIAL ACTIVITY...A COLD FRONT WILL SLIDE THROUGH
THIS EVENING...LIKELY ACCOMPANIED BY A SINGLE STRONG SQUALL LINE
OR SMALLER BROKEN SEGMENTS. GIVEN THE UNSEASONABLY STRONG SYSTEM
AND THE DYNAMICS ACCOMPANYING IT...SEVERE WEATHER THROUGH THE
EVENING HOURS LOOKS LIKE A PRETTY GOOD BET. WITH THE 850 LOW AND
JET EXPECTED TO SLIDE THROUGH NORTHERN PA...THE STRONG VEERING
FLOW THROUGH THE LOW LEVELS WILL PROVIDE A FAIR AMOUNT OF SHEAR
AND HELICITY SO WE CANNOT RULE OUT THE THREAT OF TORNADO
DEVELOPMENT.

THE FRONT SHOULD BE MOVING INTO EASTERN AREAS BY MIDNIGHT BRINGING
A RAPID END TO THE SEVERE THREAT AS MORE STABLE AIR MOVES INTO
THE REGION IN ITS WAKE. HOWEVER THE STRONG UPPER TROUGH/LOW WILL
KEEP SHOWERS IN THE AREA RIGHT INTO MONDAY. QUESTION REMAINS IF
SOME SORT OF DEFORMATION ZONE CAN FORM AND LINGER THE RAIN OVER
NORTHERN AREAS LATER TONIGHT INTO THE DAY TOMORROW. OPERATIONAL
ECMWF SUGGESTS THIS POSSIBILITY...BUT NOT SURE ENOUGH TO THINK
ABOUT ANY FLOOD HEADLINES AT THIS HOUR.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
RAINFALL WILL DIMINISH IN COVERAGE MONDAY AS THE FRONTAL BOUNDARY
AND SURFACE LOW MOVE EAST OF THE AREA. THE LINGERING UPPER TROUGH
AND COLD AIR ALOFT...COUPLED WITH MID SUMMER HEATING WILL HELP
SUPPORT AT LEAST THE MENTION OF SCATTERED SHOWERS AND AN ISOLATED
THUNDERSTORM DURING THE MORNING...ESPECIALLY NORTH. BUT WITH THE
DEEP MOISTURE BEING SHUNTED OFF TO THE EAST...THE SHOWERS WILL
BECOME MORE HIT AND MISS AS THE DAY WEARS ON.

MONDAY WILL BE THE FIRST IN A SERIES OF COOLER THAN NORMAL
DAYS...WITH HIGHS AVERAGING SOME 5-10 DEG BELOW NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
DEEP TROUGH WILL LINGER THROUGH THE WEEK WITH INDIVIDUAL IMPULSES
MOVING THROUGH THE GREAT LAKES. AS IN A WINTER SYSTEM...THE TIMING
OF EACH DISTURBANCE WILL BE DIFFICULT TO PINPOINT. TRIED TO
ENCHANCE PRECIP CHANCES BASED ON COLLABORATION AND INITIAL MODEL
TIMING OF INDIVIDUAL FEATURES.

850 TEMPS APPROACHING 3 TO 4 STANDARD DEVIATIONS BELOW NORMAL
THROUGH AT LEAST THE FIRST HALF OF THE WEEK WILL SUPPORT TEMPS IN
THE LOWER TO MID 70S AREAWIDE.

MODELS ARE AGREEING BETTER ON THE PROSPECTS OF THE UPPER TROUGH
RETROGRADING LATER IN THE WEEK...ALLOWING FOR AN INCREASED
PRECIPITATION CHANCE...MODERATING TEMPERATURES...AND INCREASINGLY
HUMID AIR TO RETURN TO THE REGION.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
PESKY MVFR STRATUCU DECK OVER SW PA FINALLY LIFTING EARLY THIS
AFTERNOON...WITH ALL OF CENTRAL PA NOW VFR. THESE CONDITIONS WILL
PERSIST IN MAJORITY OF LOCALES INTO EARLY EVENING HOURS...BUT
CLUSTER OF STORMS SLIDING IN FROM OHIO WILL IMPACT WESTERN TAFS
AFTER 22Z. ISO TSTMS ALSO EXPECTED OVER SOUTHERN MTNS AND LOWER
SUSQ WITH LOCAL IMPACTS POTENTIALLY INCLUDING HAIL AND GUSTY WINDS
IN ADDITION TO LOCALIZED RESTRICTIONS IN HEAVY RAIN.

WINDS WILL INCREASE AT ALL LEVELS THIS EVENING AS POTENT UPPER
LOW/COLD FRONT PUSH ACROSS CENTRAL PA. AHEAD AND ALONG THE FRONT
EXPECT NUMEROUS SHOWERS/TSTMS...SOME STRONG TO SEVERE. THE RISK
WILL BE AREAWIDE EARLY THIS EVENING...THEN SHIFT TO MAINLY
NORTHERN HALF OF PA AFTER DARK. VSBY REDUCTIONS LIKELY IN
SHRA/TSRA TONIGHT...ALONG WITH HEAVY RAIN.

OUTLOOK...

MON...LOW CIG AND SHOWERS AND STORMS.
TUE-THU...ISOLATED SHOWERS ACROSS THE MOUNTAINS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...LA CORTE/TYBURSKI
AVIATION...MARTIN
Hazardous weather outlook, Jul 27, 2:41 PM EDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT SUN JUL 27 2014

PAZ004-010-017>019-024>028-033>036-049>053-056>059-063>066-281845-
WARREN-ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
241 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROBUST COLD FRONT WILL MOVE THROUGH TONIGHT. UNTIL THEN...THERE
WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO THE EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL...ALONG WITH LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ005-006-011-012-037-041-042-045-046-281845-
MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
241 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROBUST COLD FRONT WILL MOVE THROUGH TONIGHT. UNTIL THEN...THERE
WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY DURING THE
EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS ALONG WITH
LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, Jul 27, 5:43 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT SUN JUL 27 2014

PAZ026-028-036-056-272230-
JUNIATA PA-FRANKLIN PA-HUNTINGDON PA-PERRY PA-
543 PM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 542 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR DOYLESBURG TO NEAR WILLOW HILL TO NEAR FORT
LITTLETON...AND MOVING NORTHEAST AT 10 MPH.

40 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THESE STORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  BIG SPRING STATE PARK AROUND 600 PM EDT.
  EAST RUTHERFORD...DOYLESBURG...PERULACK AND ROXBURY AROUND 630 PM
EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SHADE GAP AND NEW
GERMANTOWN.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 185 AND
201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4001 7791 4006 7786 4011 7792 4029 7778
      4040 7764 4038 7754 4024 7751 4021 7757
      4019 7760 4020 7761 4019 7763 4015 7760
      4001 7784
TIME...MOT...LOC 2142Z 223DEG 9KT 4025 7771 4015 7783 4007 7791

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:04 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry41 min
Jul 27, 5:09 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon51 min
Jul 27, 5:21 PM EDTFlash Flood WarningCTPCumberland, Perry3 hr
Jul 27, 5:33 PM EDTTornado WarningCTPHuntingdon11 min
Jul 27, 5:43 PM EDTSpecial Weather StatementCTPFranklin47 min
Jul 27, 6:27 PM EDTSpecial Weather StatementCTPBlair, Cambria, Clearfield48 min
Jul 27, 6:39 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York51 min
Jul 27, 6:41 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon32 min
Jul 27, 6:45 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Huntingdon45 min
Jul 27, 7:00 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon, Juniata, Perry45 min
Jul 27, 7:07 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, York3 hr
Jul 27, 7:11 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon49 min
Jul 27, 7:21 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York69 min
Jul 27, 7:26 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin, Snyder49 min
Jul 27, 7:43 PM EDTSpecial Weather StatementCTPLancaster32 min
Jul 27, 7:50 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry, York55 min
Jul 27, 7:51 PM EDTAreal Flood AdvisoryCTPCentre3 hr
Jul 27, 7:56 PM EDTSevere Thunderstorm WarningCTPLancaster, York79 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.